Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 17, 2002, 7:24 PM EDT for Knox County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 7:24 PM EDT (23:24 UTC)
- Expired
- May 17, 2002, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knox County, KY
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 172324
SVRJKL
KYC121-180000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
723 PM EDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY.
* UNTIL 800 PM EDT.
* AT 723 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
SOUTHWEST OF BARBOURVILLE...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BARBOURVILLE AROUND 730 PM EDT
RURAL CENTRAL KNOX COUNTY AROUND 735 PM EDT
RURAL EAST CENTRAL KNOX COUNTY AROUND 745 PM EDT
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING A TORNADO WITH
LITTLE OR NO WARNING. MOVE TO A PLACE OF SAFETY SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3671 8391 3674 8397 3680 8399 3685 8404
3699 8372 3696 8364 3696 8360 3694 8357
3681 8376 3673 8385
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:50 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 17, 3:50 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT FRI MAY 17 2002 CHALLENGES...HOW HARD TO HIT POPS AND HOW MUCH QPF. LATEST SFC ANALYSIS SHOWS SFC LOW OVER NW TN WITH NEARLY STATIONARY FRONT EXTENDING NE TO JUST N OF LEX TO JUST N OF HTS AND THEN TO THE OFF THE NE ENGLAND COAST. COLD FRONT EXTENDS S FROM THE SFC LOW TO THE GULF OF MEXICO. HIGHS PWS OVER THE REGION (AROUND 1.6)...BUT BEST INSTABILITY IS S OF THE FRONT...ESPECIALLY S OF THE DANIEL BOONE PARKWAY NEAR TN LINE. AS THE FRONT CROSSES AND UPPER SW/V APPROACHES THE FRONT SHOULD FINALLY GET A BOOT TO THE EAST WITH COLD AIR TO FOLLOW IN ITS WAKE. SOUTHERN MCS ALONG THE GULF COAST APPEARS TO BE ROBBING MOISTURE FROM THE SYSTEM...BUT WITH SOME RIGHT ENTRANCE REGION DYNAMICS TO WORK WITH THIS EVENING...FEEL THAT IT IS PRUDENT TO KEEP FLOOD WATCH GOING THOUGH DONT FEEL ANY PROBLEMS THAT MIGHT DEVELOP WILL BE THAT WIDESPREAD. ONE INTERESTING CELL JUST TO SW OF CWA LOOKS TO BE MOST INTERESTING THING OUT THERE NOW. WITH SOME AREAS S OF FRONT SEEING SOME SOLAR HEATING TODAY AND MODERATE SHEAR PROFILE A COUPLE OF STORMS WITH LARGE HAIL OR STRONG WINDS IS NOT OUT OF THE QUESTION OVER THE S GIVEN OUTFLOW INTERACTIONS...BUT INSTABILITY PARAMETERS DECREASE SUBSTANTIALLY N OF KY/TN LINE. EVERYONE SHOULD MEASURE SO CATEGORICAL POPS IN ORDER TONIGHT. SOME WRAPAROUND MOISTURE ALONG WITH COOLER AIR MOVING IN AND SOMEWHAT UPSLOPE FLOW WITH ANY SOLAR HEATING WILL KEEP SC/CU AROUND AND POSSIBLY A SHOWER OR TWO TOMORROW AFTERNOON SO WILL GO WITH SLIGHT CHANCE POPS. WITH DEEP TROUGHS SETTING UP ON BOTH COASTS AND RIDGING OVER THE ROCKIES AND THEN BUILDING E INTO THE PLAINS...COOL WEATHER TO MOVE IN FOR THE WEEKEND AND EARLY NEXT WEEK. SEVERAL DISTURBANCES TO DROP INTO TROUGH ON NW FLOW AND THEY SHOULD KEEP THE CHANCE FOR AT LEAST DIURNAL CU AROUND. ONE STRONGER VORT WILL MOVE ACROSS THE REGION MON AFTERNOON SO HAVE GONE WITH CHANCE POPS NORTHERN 2/3 OF CWA...WITH SLIGHT CHANCE SOUTH. EXTENDED...MODERATING TREND TO SET UP. AS UPPER PATTERN SHIFTS EAST AND RIDGING SETS UP ALONG EAST COAST. TEMPS SHOULD BE AT OR ABOVE NORMAL TO END THE PERIOD. TEMPS GENERALLY CLOSE TO GUIDANCE...BUT WENT A CAT ABOVE MEX GUIDANCE FOR THU AND FRI. THANKS SURROUNDING NDFD OFFICES FOR COORDINATION. .JKL...FFA FOR MOST OF BERN KY THRU MIDNIGHT TONIGHT. PELTON
In the hours before
Special weather statement, May 17, 2:21 PM EDT, 5 hours 3 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-180000- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE JACKSON KY 1030 AM EDT FRI MAY 17 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN SOUTHEASTERN KENTUCKY THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS FAR SOUTHEAST KENTUCKY THIS AFTERNOON AND EVENING. A COLD FRONT IS PRESSING SOUTH INTO EASTERN KENTUCKY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT LATER THIS AFTERNOON. ANY SUNSHINE AND DAYTIME HEATING WILL ONLY ENHANCE THE INSTABILITY ACROSS SOUTHEAST KENTUCKY THIS AFTERNOON. WIND AND MOISTURE PROFILES INDICATE THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FROM LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF THE DANIEL BOONE PARKWAY. HEAVY RAINFALL IS ALSO A THREAT THIS AFTERNOON AND EVENING DUE TO INCREASING MOISTURE...LARGE INSTABILITY AND THE SLOW MOVEMENT OF THE FRONT. FOR THIS REASON A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF EAST KENTUCKY UNTIL MIDNIGHT. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. FOR THE LATEST WEATHER INFORMATION BE SURE TO VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/JKL. GREIF
Local storm report, May 17, 6:45 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT FRI MAY 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM WHITLEY CITY KY WIND DAMAGE
05/17/02 MCCREARY SEVERAL TREES DOWN IN
WHITLEY CITY AND STEARNS.
REPORTED BY 24 HOUR WARNING
POINT.
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:03 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 27 min |
| May 17, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 35 min |
| May 17, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 46 min |
| May 17, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 39 min |
| May 17, 7:05 PM EDT | Tornado Warning | JKL | Whitley | 25 min |
| May 17, 7:15 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| May 17, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 44 min |
| May 17, 7:30 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 45 min |
| May 17, 7:34 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Leslie, Perry | 41 min |
| May 17, 7:55 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.